MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZSLE-24-74-ZT
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a zenith flex with spiral-z technology aaa endovascular graft iliac leg was found to be occluded.The zenith leg was implanted in the left iliac on (b)(6) 2019.The occlusion was found throughout the graft at a routine follow up scan in (b)(6) 2019.No difficulties were reported during the initial implant.The patient will undergo a fem-fem bypass in march to ensure sufficient blood flow to the limb.No other adverse effects have been reported for this incident.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Additional information: section c investigation ¿ evaluation an abdominal aortic aneurysm repair was completed without difficulties on (b)(6) 2018, which included the placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg graft, zsle-24-74-zt, lot 7530294, as the left ipsilateral leg in the system.During the then 76 year-old male's (b)(6)2019 routine checkup, the left common iliac was found to be occluded through the graft.The patient did not present with related symptoms; however, they "did have a spinal tumor removed preop that causes some ongoing leg weakness.This may have masked the onset of the ischemic leg symptoms." as a correction to the occlusion, the patient will undergo a femorofemoral surgical bypass in (b)(6) 2020 to ensure sufficient blood flow to the limb.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications, as well as a review of imaging provided of the device, were conducted during the investigation.The complaint device was not returned as it remains implanted in the patient.However, 13-month post-operative ct imaging was provided and sent for expert review.Image review found complete occlusion of the left zsle iliac leg and limb and also noted mural thrombus in the main body graft, which is addressed in mdr ref.#1820334-2020-01718.The proximal seal zone of the main body graft was positioned in a reverse funnel.While it is unknown if this presentation of the disease state was present during the initial placement of the graft system, the 45% diameter increase was "likely the cause of mural thrombus formation due to non-laminar flow".It was concluded that this "nonlaminar flow may have also contributed to thrombosis of the left zsle leg".Additionally, the reviewer reported that the left zsle "overlaps 49 mm in the ipsilateral limb" and "lands in the distal left [common iliac artery] cia with a maximum graft diameter of 20 mm." it was also noted that there is significant angulation of the mid left leg at the limb junction with moderate kinking and focal lumen diameter narrowing.The left iliac bifurcation reconstitutes, and the left eia outflow is patent.The tortuosity and narrowing observed in the graft may have also contributed to the leg occlusion.Cook has concluded that the device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file showed that the affected products are safe and effective for their intended use.A review of the device history record found no related nonconformances or additional complaints associated with the device lot, as this lot is a one-device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: "4 warnings and precautions: 4.1 general -patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up -pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.-follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.-patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.-inability to maintain patency of at least one internal iliac artery ¿ may increase the risk of pelvic/bowel ischemia.4.5 implant procedure -excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis.5 adverse events 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: - arterial or venous thrombosis and/or pseudoaneurysm - claudication (e.G., buttock, lower limb) - graft or native vessel occlusion 11 directions for use pre-implant determinants 2.Angulation of aortic neck, aneurysm and iliac arteries.11.1 zenith spiral-z aaa iliac leg system 11.1.5 ipsilateral iliac leg placement and deployment -advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.Note: if an overlap of greater than 55 mm is required, it may be necessary to consider use of a leg extension in the bifurcated area of the opposite side." based on the information provided, inspection of the returned imaging, and the results of the investigation, a definitive cause for thrombus could not be established but was traced to patient condition.Details of the patient's anatomy that may have contributed to thrombus formation include the reverse funnel of the main body and/or narrowing and tortuosity of the iliac leg graft; however, as pre-operative imaging was not provided, the presentation of these anatomical challenges cannot be confirmed as further information regarding developments of the disease state during or prior to device implantation is unknown.Additionally, thrombus formation within the graft is a known inherent risk of these devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9683603
Report Number1820334-2020-00313
Device Sequence Number3171510
Product Code MIH
UDI-Device Identifier10827002552460
UDI-Public(01)10827002552460(17)200103(10)7530294
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2020
Device Catalogue NumberZSLE-24-74-ZT
Device Lot Number7530294
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer09/02/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date09/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR